Robert A. Panariello MS, PT, ATC, CSCS
Professional Physical Therapy
Professional Athletic Performance Center
New York, New York
As the winter season approaches so does the emergence of various illnesses (i.e. upper and lower respiratory infections) that are associated with gram-negative and gram-positive bacteria. When faced with this type of disorder an individual will usually seek care from their family or team physician who will often prescribe an antibiotic for the treatment of these bacterial related infections. A popular prescribed medication is the Fluoroquinolone class of antibiotics which includes medications such as Ciprofloxacin and Levaquin (Figure 1). It appears the preference for the prescribed fluoroquinolones stems from their excellent gastrointestinal absorption, superior tissue penetration and broad spectrum activity.
Patients and athletes will frequently continue their rehabilitation and/or training prior to resolving their illness as they are of the opinion that they are “safe” taking these medications during the time of their strenuous physical activity. Others may wait until their illness is resolved prior to their return to rehabilitation or athletic performance enhancement training. Regardless of when their physical activity resumes, there is documented apprehension with prescribing aggressive stretching and/or exercise at the time the patient/athlete is consuming this category of medication.
It appears that these commonly administrated medications of the fluoroquinolone synthetic antibiotic drug class increase the risk of tendinitis and may also result in tendon rupture as stated on the medication warning label itself (Figure 2). These pathologies and tendon ruptures have been reported to occur even after completion of the prescribed medication. The evidence has demonstrated that these medications may affect tendons in various parts of the body (i.e. shoulder, back, knee, and ankle) in individuals of any age but the risk appears to be highest in those over 60 years of age.
In a recent study performed by my friend Dr. Scott Rodeo a Sports Medicine surgeon and NFL New York Giant team physician at the Hospital for Special Surgery in New York, of the 442 patients whom were prescribed fluoroquinolones within 2 months after arthroscopic rotator cuff repair the rate of revision surgery was significantly higher when compared to a matched cohort of patients not prescribed fluoroquinolones and those patients prescribed fluoroquinolones later than 2 months after arthroscopic rotator cuff repair.
I personally have rehabilitated athletes who subsequently sustained a rupture of their Achilles tendon during the time they were taking or shortly after completing this prescribed category of medication. I am also familiar with one of my peers, a 30 year old healthcare professional whom after shortly completing his prescribed Ciprofloxacin medication ruptured his pectoralis major tendon when warming up on the bench press with 185 pounds. The incidence of tendon ruptures due to the use of the fluoroquinolone class of medications is well documented in the literature.
Evidence in the Medical Literature documents the following:
• There is a direct link to both tendinopathy and tendon rupture associated with the use of Fluoroquinoles
• The majority of cases associated with tendinopathy or rupture secondary to Fluoloquinoles involves the Achilles tendon although other tendon involvement has been reported (Quadriceps, Pectoralis Major, Distal Biceps and Rotator Cuff)
• Incidence is twice as likely to occur in males vs. females
• There is approximately a 27% chance of bilateral involvement
Latency Period of Tendinopathy or Rupture
• Ranges from a few hours after administration to several months after discontinued use (D/C) of Fluoloquinoles
• Median onset is 6 days after administration
• 85% of tendon rupture cases occur within 1 month of administration
• There is a 4.1-fold increase of Achilles tendon rupture with the use of Fluoloquinoles
• Approximately 41%-51% of patients with Fluoloquinole induced tendinopathy experience an Achilles tendon rupture even after Fluoloquinole therapy was discontinued
• There is a 46-fold increase of tendon rupture with concurrent corticosteroid exposure
The onset of tendinitis is a concern as this disorder may limit participation in both training as well as athletic participation/competition. A rupture of the Achilles tendon will result in surgery and the likely consequence of a lost competitive season. While treating patients or training athletes who present with an illness or are overcoming an illness an inquiry of their physician prescribed medication should take place. If the individual was prescribed the fluoroquinolone class of medications, it is advised to place caution in the application of aggressive stretching, exercise, and weight training. This is particularly concerning with regard to the Achilles tendon. As the old proverb states, an ounce of prevention is worth a pound of cure.
Robert A. Panariello MS, PT, ATC, CSCS is a founding partner and Chief Clinical Officer at Professional Physical Therapy and the Professional Athletic Performance Center with more than 100 facilities in the New York, New Jersey, and Connecticut tristate area. He has more than 35 years of experience in the related professional fields of Sports Physical Therapy, Athletic Training, and the Strength and Conditioning (S&C) of athletes. Rob is well published in sports medicine, orthopedic, and S&C journals, book chapters, and authored books, and lectures nationally on these related topics. He is a former Division I Collegiate and Professional Head S&C Coach and has studied the science of strength and conditioning and weightlifting in Bulgaria, the former Soviet Union and the former East Germany. Rob was the recipient of the 2016 National Strength and Conditioning Association (NSCA) Sports Medicine/Rehabilitation Specialist of the Year Award, the 2015 American Physical Therapy Association (APTA) Sports Physical Therapy Section Lynn Wallace Clinical Educator Award, and was elected to the USA Strength and Conditioning Coaches Hall of Fame in 2003.